Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 2009, 8:14 PM MDT for Las Animas County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2009, 8:14 PM MDT (02:14 UTC)
- Expired
- May 8, 2009, 9:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 151 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 090214
SVRPUB
COC071-090315-
/O.NEW.KPUB.SV.W.0004.090509T0214Z-090509T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
814 PM MDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
* UNTIL 915 PM MDT...
* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES NORTHWEST OF TRINCHERA...OR ABOUT 18 MILES EAST OF
TRINIDAD...AND WAS MOVING TOWARD THE SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
TRINCHERA.
BRANSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
&&
LAT...LON 3706 10444 3743 10414 3712 10333 3699 10343
3699 10431
TIME...MOT...LOC 0214Z 304DEG 26KT 3714 10416
$$4 follow-up statements
000
WWUS55 KPUB 090228
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
828 PM MDT FRI MAY 8 2009
COC071-090315-
/O.CON.KPUB.SV.W.0004.000000T0000Z-090509T0315Z/
LAS ANIMAS CO-
828 PM MDT FRI MAY 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...
AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
CENTERED NEAR TRINCHERA...OR 25 MILES EAST OF TRINIDAD...AND WAS
MOVING TOWARD THE SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
TRINCHERA.
BRANSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
&&
LAT...LON 3706 10444 3743 10414 3712 10333 3699 10343
3699 10431
TIME...MOT...LOC 0228Z 304DEG 26KT 3708 10406
$$000
WWUS55 KPUB 090242
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
842 PM MDT FRI MAY 8 2009
COC071-090315-
/O.CON.KPUB.SV.W.0004.000000T0000Z-090509T0315Z/
LAS ANIMAS CO-
842 PM MDT FRI MAY 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...
AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
CENTERED NEAR BRANSON...OR 32 MILES EAST OF TRINIDAD...AND WAS
MOVING TOWARD THE SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BRANSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
&&
LAT...LON 3706 10444 3743 10414 3712 10333 3699 10343
3699 10431
TIME...MOT...LOC 0242Z 304DEG 26KT 3702 10396
$$000 WWUS55 KPUB 090256 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 856 PM MDT FRI MAY 8 2009 COC071-090315- /O.CON.KPUB.SV.W.0004.000000T0000Z-090509T0315Z/ LAS ANIMAS CO- 856 PM MDT FRI MAY 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR SOUTH CENTRAL LAS ANIMAS COUNTY... AT 855 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED OVER SOUTH CENTRAL LAS ANIMAS COUNTY...OR 48 MILES EAST OF TRINIDAD...AND WAS MOVING TOWARD THE EAST AT 30 MPH. THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHEASTERN LAS ANIMAS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. && LAT...LON 3714 10374 3709 10335 3699 10343 3699 10378 TIME...MOT...LOC 0255Z 282DEG 28KT 3704 10366 $$
000 WWUS55 KPUB 090311 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 911 PM MDT FRI MAY 8 2009 COC071-090318- /O.EXP.KPUB.SV.W.0004.000000T0000Z-090509T0315Z/ LAS ANIMAS CO- 911 PM MDT FRI MAY 8 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS COUNTY EXPIRES AT 915 PM MDT... THE STORM HAS WEAKENED BELOW SEVERE LIMITS. THE STORM IS STILL CAPABLE OF PRODUCING LIGHTNING...BRIEF HEAVY RAIN SHOWERS...AND WIND GUSTS TO AROUND 50 MPH OVER EXTREME SOUTH CENTRAL LAS ANIMAS COUNTY THROUGH 930 PM MDT. LAT...LON 3714 10374 3709 10335 3699 10343 3699 10378 TIME...MOT...LOC 0308Z 282DEG 28KT 3702 10354 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:39 PM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 8, 3:39 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 339 PM MDT FRI MAY 8 2009 .SHORT TERM... (TONIGHT AND SATURDAY) ANOTHER SURGE OF COOLER AIR IS PUSHING INTO THE SOUTHEASTERN COLORADO PLAINS. MOISTURE WITH THIS UPSLOPE IS EXPECTED TO BRING ISOLATED THUNDERSTORMS THIS EVENING TO THE EAST FACING SLOPES AND PALMER DIVIDE...WITH THE GREATEST CHANCES IN EL PASO AND TELLER COUNTIES. AS TEMPERATURES COOL...INCREASING MOISTURE WILL BRING LOW CLOUDS AND FOG TO MAINLY THE PALMER DIVIDE...WITH ISOLATED RAIN SHOWERS ELSEWHERE. OVER THE HIGHEST ELEVATIONS...SOME ISOLATED SNOW SHOWERS ARE POSSIBLE EARLY IN THE MORNING. THE MOIST UPSLOPE FLOW WILL CONTINUE THE THREAT OF SHOWERS...WITH ISOLATED AFTERNOON THUNDERSTORMS SATURDAY. WITH THE CONTINUED MOIST EASTERLY FLOW...AND A COUPLE OF UPPER LEVEL DISTURBANCES MOVING ACROSS THE AREA TO THE NORTH...EXPECT THE ISOLATED SHOWERS AND THUNDERSTORMS TO SPREAD ACROSS ALL EXCEPT THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS ON SATURDAY. --JKH-- .LONG TERM... (SUNDAY-FRIDAY) MAIN CONCERN THIS PERIOD IS COOL CLOUDY END TO THE WEEKEND. CLOUDY COOL WX WILL CONTINUE THROUGH THE 2ND PART OF THE WEEKEND. OVERALL...I AM NOT TOO CONCNERNED ABOUT ANY SIGNIF PRECIP ANYWHERE OVER THE CWA...BUT I DO BELIEVE WE WILL SEE LOTS OF CLOUDS SAT NITE ACROSS THE C MTN REGION AND PLAINS (ROUGHLY N AND E OF A LINE FROM MONARCH PASS...PUEBLO...TRINIDAD). ON SUNDAY...AREAS W OF THE FRONT RANGE MTNS (PIKES PEAK/WETS/SANGRES) SHOULD SEE LOTS MORE SUN...BUT THE PLAINS WILL LIKELY BE MOSTLY CLOUDY TO CLOUDY...ESPECIALLY IN THE MORNING. EXPECT HIGHS MAINLY IN THE 60S PLAINS...50S KCOS AREA AND 70S MTN VALLEYS. IF PRECIP DOES OCCUR...THE BEST CHANCE WILL PROBABLY BE ACROSS THE PIKES PEAK REGION SAT NITE (LIGHT SHOWERS/DRIZZLE). ON SUNDAY...WE MAY SEE A FEW WEAK TSRA ALONG THE E SLOPES OF THE FRONT RANGE MTNS DURING THE LATTER PART OF THE AFTERNOON IF WE CAN GET ENOUGH INSTABILITY. WE COULD SEE SOME FOG ACROSS PARTS OF THE REGION...BUT THE BUFFKIT SOUNDINGS WERE NOT INDICATIVE OF DENSE FOG ATTM. AS FOR THE REST OF THE FCST...CLOUDS WILL LIKELY LINGER ON THE PLAINS MONDAY MORNING...WITH SKIES CLEARING RATHER RAPIDLY BY LATE MORNING. THE REST OF NEXT WEEK ATTM LOOKS RATHER DRY AND WARM. ONLY EXCEPTION MAY BE WED WHEN A WEAK FRONT MOVES SOUTH AND WE GET SOME MOIST UPSLOPE FLOW INTO THE REGION WHICH MAY ALLOW FOR A FEW STRONG TSRA TO DEVELOP. /HODANISH && .AVIATION... SOME LOW CLOUDS WL BE FOUND ACRS MUCH OF THE SE PLAINS TONIGHT. GENERALLY MVFR CIGS CAN BE EXPECTED OVR MUCH OF THE SE PLAINS...BUT IFR CIGS WL LIKELY BE FOUND AT KCOS...WITH LOW CLOUDS OBSCURING THE SE MTS TONIGHT AS WELL. MOUNTAIN TOPS WILL REMAIN OBSCURED SATURDAY WHILE CEILINGS IMPROVE ELSEWHERE. ISOLATED TO SCT -SHRA TSRA ARE EXPECTED ACROSS THE EASTERN PLAINS AND MTNS SATURDAY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 51/34
Hazardous weather outlook, May 8, 7:53 PM MDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 753 PM MDT FRI MAY 8 2009 COZ058>089-093>099-100200- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 753 PM MDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS...INCLUDING THE INTERSTATE 25 CORRIDOR. THE MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING...WIND GUSTS TO 40 MPH...LOCAL PEA SIZE HAIL AND BRIEF HEAVY RAIN SHOWERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY...WITH THE BEST COVERAGE OF STORMS EXPECTED ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE HIGHER TERRAIN ON MONDAY AND ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO ON WEDNESDAY AND THURSDAY. THE MAIN THREATS FROM STORMS THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS EVENING ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS... INCLUDING THE INTERSTATE 25 CORRIDOR. 50/50
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.